Salicylate Overdose: When RSI Can Kill A Patient
Management of severe salicylate poisoning is uniquely within the scope of EM practice, but it is also an example where routine RSI can get you into trouble. Intubation may be necessary in the setting of acute salicylate intoxication for a number of reasons (altered mental status, hypoxia, patient tiring, etc.).
Severe salicylate intoxication is typically associated with metabolic acidosis and a concomitant respiratory alkalosis. It is important to keep in mind that the degree of alkalosis is actually high compared to the degree of metabolic acidosis because of associated hyperventilation, a primary CNS effect of salicylate, NOT a simple compensatory response to the metabolic acidosis.
An acidic environment facilitates the ability of the salicylate molecule to cross biologic membranes. Hence, anything that interrupts hyperventilation will worsen the acidemia and result in deterioration of the patient. There are documented cases where rapid sequence intubation has resulted in catastrophe and cardiac arrest because the patient was not ventilated rapidly enough to maintain the pH at alkaline levels; suppression of the patient's respiratory drive can be rapidly life threatening in this setting.
As stated in Goldfrank’s Toxicologic Emergencies: "Endotracheal intubation followed by assisted ventilation of a salicylate-poisoned patient poses particular risks and may contribute to mortality in several ways.........Few healthcare providers are trained or skilled at maintaining the appropriate concentration of hypocarbia and hyperventilation necessary.(3)"
If a patient with acute severe salicylate intoxication requires intubation, the goal should be to maintain the pCO2 at pre-intubation levels, or possibly even lower if CNS depression was already evident. Be cautions not to use typical ventilator settings which can result in worsening acidosis and death.
(1) Greenberg MI, et al. Deleterious effects of endotracheal intubation in salicylate poisoning Ann Emerg Med. 2003;41: 583-4.
(2) Berk WA, Andersen JC. Salicylate-associated asystole: report of two cases. Am J Med. 1989;86: 505-6.
(3) Goldfrank’s Toxicologic Emergencies. 8th edition. Goldfrank LR, Flomenbaum NE, Lewin NA, Howland MA, Nelson L, Hoffman RS (eds.). Appleton and Lange, Norwalk, CN, 2005.